Alert archive / New Mexico / High Wind Warnings in 2024

High Wind Warning 1, NWS Midland/Odessa, TX

January 3, 2024Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Jan 3, 2024, 2:48 PM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Jan 4, 2024, 10:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2024, 2:48 PM MST (21:48 UTC)
In effect from
Jan 4, 2024, 10:00 AM MST
Expired
Jan 4, 2024, 4:47 PM MST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS74 KMAF 032148
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
348 PM CST Wed Jan 3 2024

NMZ027-TXZ270-271-041000-
/O.UPG.KMAF.HW.A.0001.240104T1700Z-240105T0400Z/
/O.NEW.KMAF.HW.W.0001.240104T1700Z-240105T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
348 PM CST Wed Jan 3 2024 /248 PM MST Wed Jan 3 2024/

...HIGH WIND WARNING IN EFFECT FROM 11 AM CST /10 AM MST/
THURSDAY TO MIDNIGHT CST /11 PM MST/ THURSDAY NIGHT...

* WHAT...West winds 30 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 11 AM CST /10 AM MST/ Thursday to midnight CST /11 
  PM MST/ Thursday night.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft. Winds will be particularly
  hazardous at higher elevations where the strongest winds are
  likely to occur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
4 follow-up statements
539 
WWUS74 KMAF 040333
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
933 PM CST Wed Jan 3 2024

NMZ027-TXZ270-271-041545-
/O.CON.KMAF.HW.W.0001.240104T1700Z-240105T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
933 PM CST Wed Jan 3 2024 /833 PM MST Wed Jan 3 2024/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THURSDAY TO MIDNIGHT CST /11 PM MST/ THURSDAY NIGHT...

* WHAT...West winds 30 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 11 AM CST /10 AM MST/ Thursday to midnight CST /11 
  PM MST/ Thursday night.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft. Winds will be particularly
  hazardous at higher elevations where the strongest winds are
  likely to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ029-033-TXZ045>048-050>053-061>063-068>070-041545-
/O.NEW.KMAF.FG.Y.0002.240104T0900Z-240104T1600Z/
Northern Lea County-Central Lea County-Gaines-Dawson-Borden-
Scurry-Andrews-Martin-Howard-Mitchell-Ector-Midland-Glasscock-
Crane-Upton-Reagan-
Including the cities of Tatum, Hobbs, Lovington, Seminole, 
Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Odessa, Midland, Garden City, Crane, McCamey, 
Rankin, and Big Lake
933 PM CST Wed Jan 3 2024 /833 PM MST Wed Jan 3 2024/

...DENSE FOG ADVISORY IN EFFECT FROM 3 AM CST /2 AM MST/ TO 10 AM
CST /9 AM MST/ THURSDAY...

* WHAT...Visibility as low as one quarter mile in dense fog.

* WHERE...Portions of southeast New Mexico and western Texas.

* WHEN...From 3 AM CST /2 AM MST/ to 10 AM CST /9 AM MST/ 
  Thursday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
518 
WWUS74 KMAF 040652
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1252 AM CST Thu Jan 4 2024

NMZ027-TXZ270-271-042100-
/O.CON.KMAF.HW.W.0001.240104T1700Z-240105T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
1252 AM CST Thu Jan 4 2024 /1152 PM MST Wed Jan 3 2024/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THIS MORNING TO MIDNIGHT CST /11 PM MST/ TONIGHT...

* WHAT...West winds 30 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 11 AM CST /10 AM MST/ Thursday to midnight CST /11 
  PM MST/ Thursday night.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. Winds will be 
  particularly hazardous at higher elevations where the 
  strongest winds are likely to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ034-TXZ060-067-075-082-041600-
/O.EXB.KMAF.FG.Y.0002.240104T0700Z-240104T1600Z/
Southern Lea County-Winkler-Ward-Pecos-Terrell-
Including the cities of Eunice, Jal, Kermit, Monahans, 
Fort Stockton, Dryden, and Sanderson
1252 AM CST Thu Jan 4 2024 /1152 PM MST Wed Jan 3 2024/

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST /9 AM MST/ THIS
MORNING...

* WHAT...Visibility of one quarter mile or less in dense fog.

* WHERE...In New Mexico, Southern Lea County. In Texas, Winkler, 
  Ward, Pecos and Terrell Counties.

* WHEN...Until 10 AM CST /9 AM MST/ this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

NMZ029-033-TXZ045>048-050>053-061>063-068>070-041600-
/O.EXT.KMAF.FG.Y.0002.240104T0700Z-240104T1600Z/
Northern Lea County-Central Lea County-Gaines-Dawson-Borden-
Scurry-Andrews-Martin-Howard-Mitchell-Ector-Midland-Glasscock-
Crane-Upton-Reagan-
Including the cities of Tatum, Hobbs, Lovington, Seminole, 
Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Odessa, Midland, Garden City, Crane, McCamey, 
Rankin, and Big Lake
1252 AM CST Thu Jan 4 2024 /1152 PM MST Wed Jan 3 2024/

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM CST /9 AM MST/
THIS MORNING...

* WHAT...Visibility of one quarter mile or less in dense fog.

* WHERE...Portions of southeast New Mexico and western Texas.

* WHEN...Until 10 AM CST /9 AM MST/ this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
408 
WWUS74 KMAF 041850
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1250 PM CST Thu Jan 4 2024

NMZ027-TXZ270-271-050600-
/O.CON.KMAF.HW.W.0001.000000T0000Z-240105T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
1250 PM CST Thu Jan 4 2024 /1150 AM MST Thu Jan 4 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM
MST/ TONIGHT...

* WHAT...West winds 30 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until midnight CST /11 PM MST/ tonight.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
953 
WWUS74 KMAF 042347
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
547 PM CST Thu Jan 4 2024

NMZ027-TXZ270-271-050100-
/O.CAN.KMAF.HW.W.0001.000000T0000Z-240105T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
547 PM CST Thu Jan 4 2024 /447 PM MST Thu Jan 4 2024/

...HIGH WIND WARNING IS CANCELLED...

With the pacific front now well clear of Guadalupe Pass and light
upper level winds as the upper low passes through, no longer
expecting high winds. Therefore, the warning has been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 3, 12:55 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 3, 12:55 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
155 PM CST Wed Jan 3 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 147 PM CST Wed Jan 3 2024

Fog has mostly cleared out with the remnants hanging over the
Midessa area. Winds take a turn to the southeast for tonight and
bring in low level moisture. A return of low clouds and fog across
the Permian Basin and portions of southeast New Mexico will be
likely tomorrow morning. With this in mind, highs tomorrow afternoon
will struggle into the low to mid 40s across the Basin under the
clouds and fog. To the southwest across the Pecos River Valley,
highs make it into the 50s with low to mid 60s along the Rio Grande.

An upper level low makes its approach through the Desert Southwest
tonight. With better broad scale lift and moisture in place,
precipitation chances increase from west to east. However, any
precipitation that does fall looks to be light in nature with
accumulations ending up within a couple of hundredths. A jet
rounding the bottom of the aforementioned low will pass across the
region and increase winds over the western half of the CWA
Thursday afternoon and into Thursday evening. A High Wind Warning
has been hoisted for the Guadalupe and Delaware Mountains for that
same time period as high winds are expected.

Heading into Thursday night, any chances for precipitation gradually
ends from west to east as the upper low moves further east. Winds
decrease and drier air begins to filter in from the west. Lows for
Thursday morning end up closer to normal with temperatures near
freezing across the Permian Basin with 20s in the higher elevations.

-Stickney

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 147 PM CST Wed Jan 3 2024

The first few days of the long term will be characterized by an
amplified upper ridge off the west coast, a positively-tilted trough
over the western CONUS, and fast quasi-zonal flow across the
southern High Plains. Confidence is high in the grand ensemble
solution with good correlation between the GEFS, the GEPS, and
the ENS model suites. This translates to westerly winds at 850 hPa
and mild temperatures at the surface with little chance of
precipitation Friday through Sunday. Temperatures will be
seasonally mild, with highs in the 50s and 60s and lows generally
in the 30s.

By Sunday, however, ensembles are in reasonable agreement that a
short wave trough will pivot around the mean long wave trough and
amplify out west. An increase in clouds Sunday night along with
chances of precipitation, some of it mixed with or changing over
to snow over the northern Permian Basin and northern Lea County
NM, is forecast before ending early Monday evening over the
northeastern Basin. While confidence in precipitation (such that
it is) occurring is fairly low (20-30 percent), the confidence in
the phase of the precipitation (rain, snow, or a mix of rain and
snow) is lower this far out. In other words, there's no need to
make a run for TP, bread, and milk as any accumulations will along
with low-end (around 20-30 percent) will be very light! Will also
have to watch out for winds across the Guadalupe Mountains Monday
afternoon. Right now, wind forecasts are sub-warning criteria, but
this could change with later forecasts...stay tuned.

A cold front will translate across the region Monday afternoon into
early Tuesday morning. It will be windy behind the front as a
surface low begins to crank up over OK/AR. Both gradient and
isallobaric components to the wind will be strong, thus expect
gusty northwest winds and wraparound cloudiness. Highs Monday will
range from the lower 30s across northern Lea County NM to the mid
60s at Rio Grande Village. Highs Tuesday will be similar to
Monday's highs. Lows early Monday and Tuesday mornings will be in
the 20s and 30s. Thereafter, short wave ridging increases over the
southern High Plains with precipitation chances near zero and
winds gradually become westerly, leading to downslope warming.
Highs Wednesday will rebound into the upper 50s to lower 70s under
mostly clear skies. -bc

&&

.AVIATION...
(18Z TAFS)
Issued at 1130 AM CST Wed Jan 3 2024

As of issuance, fog remains over MAF with all other terminals now at
VFR. Fog clears over the next couple hours and remaining VFR into
this evening. Winds shift around to southeasterly this afternoon
with occasional gusts. Have included low clouds and beginning of
fog development for tomorrow morning.

&&

.FIRE WEATHER...
Issued at 147 PM CST Wed Jan 3 2024

Fire weather concerns remain low through Saturday as min RHs remain
above critical levels and overnight recoveries are good to excellent
across the region. Windy conditions on Thursday may lead to
localized elevated fire weather conditions, particularly in the
higher elevations. Much drier air and breezy conditions return to
the area Sunday and Monday leading to elevated and near critical
conditions. However, continued elevated fuel moisture should help
limit starts and spreads.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               35  47  33  55 /   0  60  20   0
Carlsbad                 32  52  32  55 /   0  20   0   0
Dryden                   38  53  36  64 /   0  10  10   0
Fort Stockton            38  60  36  59 /   0  30   0   0
Guadalupe Pass           34  45  29  46 /   0  20   0   0
Hobbs                    32  46  29  52 /   0  50  10   0
Marfa                    26  55  25  51 /   0  10   0   0
Midland Intl Airport     36  48  33  55 /   0  50  10   0
Odessa                   37  48  34  56 /   0  50  10   0
Wink                     36  53  33  58 /   0  30   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...93
LONG TERM....70
AVIATION...93
Hazardous weather outlook, Jan 3, 12:57 PM MST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CST Wed Jan 3 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-042000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
157 PM CST Wed Jan 3 2024 /1257 PM MST Wed Jan 3 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A High Wind Warning is in effect Thursday morning through Thursday
evening for the Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 4:18 AM MSTDense Fog AdvisoryMAFAndrews, Crane, Dawson, Ector, Gaines, Glasscock and 4 more7 hr

Nearby

High Wind Warnings in New Mexico, 2024High Wind Warnings in Texas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.